Carbamazepine, phenytoin, valproic acid, but not lamotrigine alter markers of vascular risk
FRIDAY, Nov. 18 (HealthDay News) -- For patients with epilepsy, long-term monotherapy with carbamazepine (CBZ), phenytoin (PHT), or valproic acid (VPA), but not lamotrigine (LTG), is associated with increased common carotid artery intima media thickness (CCA IMT) and altered circulatory markers of vascular risk, according to a study published online Nov. 15 in Epilepsia.
Yao-Chung Chuang, M.D., from the Kaohsiung Chang Gung Memorial Hospital in Taiwan, and colleagues compared the long-term effects of different antiepileptic drug (AED) monotherapy on markers of vascular risk and the atherosclerotic process. Participants included 160 adults with epilepsy receiving AED monotherapy with CBZ, PHT, VPA, or LTG for more than two years, and 60 controls. Analysis included measurements of CCA IMT (to evaluate the extent of atherosclerosis), body mass index, serum lipid profile, fasting blood sugar, folate, uric acid, total homocysteine (tHcy), high-sensitivity C-reactive protein (hs-CRP), and thiobarbituric acid reactive substances (TBARS).
The investigators found that CCA IMT was significantly increased with long-term monotherapy of CBZ, PHT, and VPA. CCA IMT was positively correlated with the duration of AED therapy after adjusting for age and gender. Disturbances of cholesterol, tHcy or folate metabolism, and elevated hs-CRP were found in patients receiving CBZ and PHT; while patients receiving VPA had increased levels of uric acid, tHcy, and TBARS. Long-term LTG monotherapy was not associated with significant alterations in the markers of vascular risk or CCA IMT.
"Long-term monotherapy with CBZ, PHT, or VPA exhibited altered circulatory markers of vascular risk that may contribute to the acceleration of the atherosclerotic process," the authors write.
Full Text (subscription or payment may be required)